Alert archive / Indiana / Frost Advisories in 2018

Frost Advisory 1, NWS Indianapolis, IN

October 11, 20184 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at Oct 11, 2018, 3:23 PM EDT for 4 counties in Indiana. It took effect at Oct 12, 2018, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 11, 2018, 3:23 PM EDT (19:23 UTC)
In effect from
Oct 12, 2018, 4:00 AM EDT
Expired
Oct 12, 2018, 9:00 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN

Counties Carroll County, IN, Howard County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
904 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS73 KIND 111923
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
323 PM EDT Thu Oct 11 2018

INZ021-028-029-031-120330-
/O.NEW.KIND.FR.Y.0001.181012T0800Z-181012T1300Z/
Carroll-Warren-Tippecanoe-Howard-
Including the cities of Lafayette and Kokomo
323 PM EDT Thu Oct 11 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

The National Weather Service in Indianapolis has issued a Frost
Advisory, which is in effect from 4 AM to 9 AM EDT Friday. 

* TEMPERATURE...Temperatures will dip into the middle 30s.

* IMPACTS...Areas of frost could damage or kill sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

50
3 follow-up statements
797 
WWUS73 KIND 120203
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
1003 PM EDT Thu Oct 11 2018

INZ021-028-029-031-121015-
/O.CON.KIND.FR.Y.0001.181012T0800Z-181012T1300Z/
Carroll-Warren-Tippecanoe-Howard-
Including the cities of Lafayette and Kokomo
1003 PM EDT Thu Oct 11 2018

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...

* TEMPERATURE...Temperatures will dip into the middle 30s.

* IMPACTS...Areas of frost could damage or kill sensitive 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
925 
WWUS73 KIND 120748
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
348 AM EDT Fri Oct 12 2018

INZ021-028-029-031-121300-
/O.CON.KIND.FR.Y.0001.181012T0800Z-181012T1300Z/
Carroll-Warren-Tippecanoe-Howard-
Including the cities of Lafayette and Kokomo
348 AM EDT Fri Oct 12 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURE...Temperatures will dip into the middle 30s.

* IMPACTS...Areas of frost could damage or kill sensitive 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
365 
WWUS73 KIND 121257
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
857 AM EDT Fri Oct 12 2018

INZ021-028-029-031-121400-
/O.EXP.KIND.FR.Y.0001.000000T0000Z-181012T1300Z/
Carroll-Warren-Tippecanoe-Howard-
Including the cities of Lafayette and Kokomo
857 AM EDT Fri Oct 12 2018

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Frost has diminished as temperatures have warmed into the upper 
30s and lower 40s and clouds are expanding into central Indiana.
Therefore...the Frost Advisory will be allowed to expire at 9 am
EDT.

$$

Ryan

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at Oct 11, 3:01 PM EDT, 22 minutes earlier.

Area forecast discussion, Oct 11, 3:01 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
301 PM EDT Thu Oct 11 2018

.UPDATE...
The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been
updated below.

&&

.SYNOPSIS...
Issued at 301 PM EDT Thu Oct 11 2018

An upper trough will bring some rain chances to central Indiana
Friday afternoon and night, while a cold front brings more rain
chances Sunday into Monday. Otherwise dry conditions can be
expected. Below normal temperatures will continue into next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 301 PM EDT Thu Oct 11 2018

Satellite shows that the cumulus field continues to thin out this
afternoon, and this trend will continue. Thus expect skies becoming
clear to mostly clear for the evening into the overnight.

By late tonight, some high clouds will be arriving ahead of an
approaching upper trough. There remains some question on how thick
the clouds will be, but for now feel mostly clear will still cover
it.

Winds will diminish tonight, but they will not become calm as the
center of high pressure remains to the west.

Thus expect decent radiational cooling, but not great. Will go above
the MOS numbers most places, closer to the overall model blend.

As to frost, the winds remaining up will help mitigate frost
development, as might any high clouds moving in. However, feel that
the far northwest forecast area will get cold enough with just light
enough winds to go with a Frost Advisory there. Elsewhere, patchy
frost is possible, especially in sheltered areas.

&&

.SHORT TERM...(Friday through Sunday)
Issued at 301 PM EDT Thu Oct 11 2018

Models are close enough that the model blend initialization
was accepted for most items.

Clouds will increase quickly Friday ahead of an approaching upper
trough. This trough will have good dynamics with it. However, high
pressure will be at the surface, and moisture will be lacking quite
a bit. The trough will move through Friday evening.

With the concern for moisture, will cut the model blend and only go
chance PoPs for most of the area Friday afternoon and evening.

High pressure will keep Saturday and Saturday night dry. There will
still be some clouds around late Friday night/early Saturday
morning, and this should keep temperatures from bottoming out and
frost from becoming widespread.

A cold front will approach the area from the northwest Sunday while
a system in the southern stream aloft will move in from the
southwest. Right now it looks like most moisture will remain south
of the area through the day Sunday, so will keep most areas in
chance PoPs or below.

&&

.LONG TERM /Sunday Night through Thursday/...
Issued at 242 PM EDT Thu Oct 11 2018

A wet start to the extended will give way to a cool and dry
stretch as large high pressure dominates. Autumn weather is
finally here to stay it appears.

Rain will be ongoing Sunday night into Monday as a frontal
boundary lays out along the Ohio River and tropical moisture from
the remnants of Sergio in the Pacific track through the Tennessee
and lower Ohio Valleys. The front will gradually shift further
south with rain ending late Monday.

The remainder of the forecast will be dry as broad high pressure
builds in under a split flow regime aloft. Highs will remain
seasonably cool through much of the extended...with temperatures
mainly in the 50s by day and 30s by night with multiple opportunities
for frost accrual next week. Some hints at a warming trend by
late next week as the upper flow relaxes and heights aloft rise.

&&

.AVIATION /Discussion for 111800Z TAF Issuance/...
Issued at 1239 PM EDT Thu Oct 11 2018

MVFR stratocu will give way to VFR conditions later this afternoon
and continuing into Friday.

Drier air is slowly eating away at the shallow inversion and
subsequently the MVFR stratocu. Still seeing ceilings at around
2500ft but the overall trend will be towards rising cloud heights
and decreasing coverage through the remainder of the afternoon.
Northwest winds will be steady in the 10 to 15 kt range with
locally higher gusts.

Skies will fully clear overnight as high pressure builds in.
Northwest winds should gradually diminish to 5kts or so towards
daybreak Friday. Mid level clouds in advance of an approaching
upper level wave will overspread the terminals by midday Friday
with the possibility for a few light showers Friday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 4 AM to 9 AM EDT Friday for
INZ021-028-029-031.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....Ryan
AVIATION...Ryan
Hazardous weather outlook, Oct 11, 3:15 AM EDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
315 AM EDT Thu Oct 11 2018

INZ021-028>031-035>049-051>057-060>065-067>072-120715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
315 AM EDT Thu Oct 11 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No Hazardous Weather is expected at this time.

Hazards: None.

Timing: None.

Discussion: High pressure will build across Central Indiana Today and
tonight...bringing dry and cool weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: No hazardous weather is expected at this time.

Discussion: Much cooler temperatures are expected for Thursday into
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 10:11 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo45 hr
Oct 11, 10:11 AM EDTRiver Flood WarningINDSullivan, Vigo58 hr
Oct 11, 10:11 AM EDTRiver Flood WarningINDKnox, Sullivan3 days
Oct 11, 10:11 AM EDTRiver Flood WarningINDKnox, Sullivan3 days

Nearby

Frost Advisories in Indiana, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.